Texas, 2009

Flash Flood in Texas, January 4, 2009

January 4, 2009 · NWS LCH · 1 event in 1 county or zone

Scattered showers and thunderstorms affected much of Southeast Texas during the afternoon hours. Some of these storms began training over northern Jefferson County, causing flash flooding in and around Beaumont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered showers and thunderstorms affected much of Southeast Texas during the afternoon hours. Some of these storms began training over northern Jefferson County, causing flash flooding in and around Beaumont. Rainfall totals of 5 to 7 inches were estimated by radar in northern Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 4, 11:47 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jan 4, 11:47 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1147 AM CST SUN JAN 4 2009

.AVIATION...
VISIBILITIES HAVE IMPROVED TO VFR ACROSS THE AREA WHILE CIGS
REMAIN IFR TO MVFR. RADAR SHOWS INCREASING SHOWERS AND
THUNDERSTORMS OVER THE AREA AHEAD OF A COLD FRONT THAT IS CURRENTLY
LOCATED FROM NEAR KSHV TO JUST WEST OF KIAH. FRONT WILL PROGRESS
SLOWLY SE ACROSS THE AREA THIS AFTERNOON AND EVENING...INITIALLY
REACHING KAEX TO KBPT AROUND 23Z...KLCH BY 03Z AND FINALLY TO KLFT
AND KARA BETWEEN 06 AND 09Z. BEHIND THE FRONT WINDS WILL BECOME
NORTHERLY...BUT ARE NOT EXPECTED TO INCREASE MUCH BEYOND 10 KT.
CIGS AND VISBYS AGAIN EXPECTED TO DROP TO IFR OR LIFR CONDITIONS
TONIGHT AS THE FRONTAL BOUNDARY STALLS NEAR THE COAST. 24

&&

.PREV DISCUSSION... /ISSUED 1107 AM CST SUN JAN 4 2009/

DISCUSSION...LATEST SFC ANALYSIS PLACES FRONTAL BOUNDARY JUST
WEST OF A SHREVEPORT LOUISIANA TO CONROE TEXAS LINE. AHEAD OF
FRONT...AIRMASS OVER THE AREA CHARACTERIZED BY MODEST
INSTABILITY...LITTLE INHIBITION...AND BROAD BUT GENERALLY WEAK
LIFT. APPEARS TO ALSO BE A GRAVITY WAVE CURRENTLY MOVING SOUTHEAST
THROUGH THE AREA THAT IS PROVIDING LOCALLY ENHANCED LIFT. END
RESULT OF ALL OF THIS IS SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. INCREASED POPS TO LIKELY CATEGORY FOR MOST OF THE
AREA TODAY. OTHER CHANGES WERE TIED TO THE FRONTAL POSITION AND
EXPECTED MOVEMENT...AND PROVED TO BE GENERALLY MINOR.

FRONT WILL ENTER NW ZONES THIS AFTERNOON THEN CONTINUE TO SLOWLY
BUT STEADILY CONTINUE SOUTHEAST THROUGH THE REST OF THE AREA. WILL
TACKLE THE FORECAST CHALLENGES FOR TONIGHT AND BEYOND IN THE
AFTERNOON DISCO.

PREV DISCUSSION... /ISSUED 554 AM CST SUN JAN 4 2009/

AVIATION...CEILINGS CURRENTLY FROM 1-3 HUNDRED FEET ACROSS OUR
SOUTHERN SITES OF BPT/LCH/LFT AND ARA WITH VISIBILITIES FROM 1 TO
3 MILES. AEX WITH A VFR CEILING BUT A VISIBILITY OF 1 MILE. LOCAL
RADAR INDICATING A FEW STREAMER SHOWERS INLAND ON A STRONG
SOUTHERLY FLOW. EXPECTING A SLOW IMPROVEMENT THROUGH THE MORNING.
WILL SEE UNRESTRICTED VISIBILITY EMERGE BUT CEILINGS WILL ONLY
MANAGE TO RISE INTO MVFR. ADDITIONALLY EXPECTING SOME ISOLATED TO
SCATTERED SHOWER ACTIVITY TO CONTINUE THROUGH TODAY AND TONIGHT AS
A COLD FRONT APPROACHES AND MOVES ACROSS THE REGION. IFR CEILINGS
AND FOG RETURN TONIGHT.

MARCOTTE

PREV DISCUSSION... /ISSUED 447 AM CST SUN JAN 4 2009/

DISCUSSION...LATEST SFC ANALYSIS SHOWS HIGH PRESSURE CENTERED OFF
THE FLORIDA COAST REMAINING IN SOME CONTROL OVER THE FORECAST
AREA THIS MORNING WITH WEAK SRLY FLOW SHOWN IN AREA OBSERVATIONS.
MEANWHILE A STRONG COLD FRONT IS ANALYZED FROM NERN TX NEWD TO A
LOW NEAR ST LOUIS. TEMPS FALLING QUICKLY BEHIND THE FRONT WITH
DROPS OF CLOSE TO 30 DEGREES OVER ABOUT 130 MILES. WATER VAPOR
IMAGERY SHOWS THE VORT/SPEED MAX RESPONSIBLE FOR YESTERDAYS
WEATHER NOW WELL EAST OF THE FORECAST AREA WHILE NEXT WEAK VORT
CROSSES TEXAS. STRONG SHORTWAVE SHOWING UP OFF THE SRN
CALIFORNIA/BAJA COAST. CLOSER TO HOME...OBS SHOWING PATCHY OR
OFF/ON DENSE FOG OVER VARIOUS PORTIONS OF THE AREA. ADVISORY
REMAINS IN EFFECT FOR THE SWRN ZONES AND HAVE CONTEMPLATED
EXTENDING EWD TOWARD ACADIANA...BUT PATCHY NATURE OF THE FOG HAS
LED ME TO LEAVE THINGS AS IS FOR NOW. 88DS SHOWING ISOLATED
STREAMER SHOWERS OVER THE REGION AS WELL...PRODUCING LIGHT
RAINFALL AMOUNTS AS THEY PROGRESS NWD.

FUN FORECAST THIS MORNING TO SAY THE LEAST. GFS/NAM/ECMWF ALL
AGREE ON PUSHING THE COLD FRONT INTO THE NWRN ZONES LATER THIS
MORNING THEN CONTINUING ACROSS THE AREA THROUGH THE AFTERNOON.
THEY ALSO ALL AGREE THAT THE FRONT WILL EVENTUALLY STALL. HOWEVER THE
DIFFERENCES SHOW UP IN WHERE THE FRONT STALLS AND HOW QUICKLY IT
MAKES ITS RETREAT BACK TO THE NORTH. GFS/ECMWF SHOW A QUICKER/MORE
WWD STALL WHICH KEEPS THE EXTREME SERN ZONES IN THE WARM
SECTOR/SRLY FLOW...WHILE THE NAM CARRIES THE FRONT ALL THE WAY
THROUGH THE LAND ZONES BY THIS EVENING. GFS CARRIES A STRONGER
WARM FRONT QUICKER AND FARTHER NORTH ACROSS THE AREA ON MONDAY
WHILE OTHERS ARE A LITTLE WEAKER/SLOWER. HAVING SAID ALL THIS...
ALL 3 AGREE THAT WIDESPREAD OVERRUNNING/ISENTROPIC LIFT RAINS
LOOK LIKELY BEGINNING LATE TONIGHT AND LINGERING THROUGH MONDAY.
MIGHT BE JUST ENOUGH INSTABILITY ALOFT TO PROVIDE FOR SOME
ELEVATED THUNDERSTORMS AS WELL.

POPS REMAIN HIGH FOR TUESDAY AS SWRN CONUS SHORTWAVE MOVES ENE AND
PUSHES NEXT COLD FRONT ACROSS THE AREA. DRIER AIR THEN PROGGED TO
MOVE IN FOR MID-WEEK AS NWRLY FLOW TAKES OVER ALOFT AND SFC HIGH
PRESSURE GRADUALLY MOVES PAST THE REGION. LOW-LEVEL RETURN FLOW
SETS UP BY FRIDAY WHILE NEXT STORM SYSTEM DEVELOPS OVER THE SRN
PLAINS. LONG-RANGE MODELS SHOW DISTINCT TIMING DIFFERENCES WITH
NEXT FROPA OVER THE WEEKEND...THUS HAVE CARRIED SMALLER POPS FOR
THE FRIDAY THRU SATURDAY TIME FRAME.

MARINE...MAIN CONCERNS FOR MARINE INTERESTS THIS PERIOD WILL BE
THE STRONG SRLY WINDS OVER THE ERN WATERS ON TUESDAY AHEAD OF THE
NEXT COLD FRONT...THEN STRONG NRLY WINDS BEHIND IT ALL WATERS
TUESDAY NIGHT/EARLY WEDNESDAY. TIGHT GRADIENT PROGGED AHEAD OF THE
FRONT WHICH WILL LEAD TO A QUICK ROUND OF 20 KNOT SRLY WINDS OVER
THE ERN 2/3 OF THE COASTAL WATERS ON TUESDAY. TIGHT GRADIENT AND
GOOD CAA BEHIND THE FRONT LOOK TO PRODUCE STRONGER WINDS BEFORE
SLACKING EARLY WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  75  50  57  51  62 /  60  40  80  70  70
KBPT  75  47  52  49  60 /  60  40  80  70  70
KAEX  73  46  50  47  59 /  60  50  80  70  70
KLFT  76  54  62  56  68 /  50  40  80  70  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jan 4, 4:58 AM CST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
458 AM CST SUN JAN 4 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-051100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
458 AM CST SUN JAN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL CONTINUE TO COVER THE REGION THROUGH
SUNRISE THIS MORNING...WITH NEAR ZERO CONDITIONS POSSIBLE OVER
COASTAL SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. FOR THIS
REASON...A DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 8 AM FOR THE
AREA FROM ROUGHLY JENNINGS TO BEAUMONT AND DOWN TO THE NEAR SHORE
COASTAL WATERS.

MEANWHILE A COLD FRONT WILL CROSS THE REGION LATER THIS MORNING
AND AFTERNOON WHICH WILL PRODUCE SCATTERED SHOWERS AND A FEW
THUNDERSTORMS. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY.
BY LATE TONIGHT THE FRONT WILL STALL OVER THE COASTAL WATERS AND
LOWER ACADIANA BEFORE RETREATING NORTHWARD AS A WARM FRONT...WHICH
WILL PRODUCE AREAS OF RAIN BY SUNRISE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD RAIN WITH A FEW THUNDERSTORMS ARE EXPECTED MONDAY AS
THE WARM FRONT CONTINUES NORTHWARD ACROSS THE AREA. THE PRECIP
WILL FINALLY COME TO AN END ON TUESDAY AS ANOTHER COLD FRONT
SWEEPS THROUGH. SEVERE WEATHER IS NOT EXPECTED. HIGH PRESSURE WILL
PROVIDE FOR DRY WEATHER FOR THE MIDDLE OF THE WEEK BEFORE RAIN
RETURNS TO THE FORECAST LATE IN THE WEEK AS YET ANOTHER FRONT
CROSSES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

25

The radar

The Houston radar (KHGX), 91 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
January 4, 3:25 PM CST to 5:15 PM CST
Where
Jefferson County, 3.17 mi S of China to 1.49 mi NE of Cheek
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
29.985, -94.338

Five to seven inches of rain fell over a five hour period during the afternoon hours across northern Jefferson County. Widespread flooding of roadways was reported by the public and law enforcement in and around Beaumont. The public reported about a foot of water on Major Drive at Willow Creek Drive in southwest Beaumont, with water covering the yards of area residences. An NWS employee observed flooding on the frontage roads along Interstate 10 at the Highway 69 interchange, and law enforcement reported several of the underpasses in the city were also flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151614.